Rheumatology News: FDA Advises Caution When IV Methotrexate-PPI Used Together

RA Guy Community News 2 Comments

Administration of a proton pump inhibitor with intravenous methotrexate may result in elevated serum levels of methotrexate, with toxic consequences, according to a statement issued on Dec. 21 by the Food and Drug Administration.

Case reports and published pharmacokinetic studies “suggest” that concomitant use of proton pump inhibitors (PPIs) with methotrexate, primarily high dose methotrexate, “may elevate and prolong serum levels of methotrexate and/or its metabolite hydroxymethotrexate, possibly leading to methotrexate toxicities,” the statement says.

Read More: http://www.rheumatologynews.com/single-view/fda-advises-caution-when-iv-methotrexate-ppi-used-together/2dc8f226f5.html

Comments 2

  1. Post
    Author
    RA Guy

    FYI, proton pump inhibitors (PPIs) are drugs which reduce the production of gastric acid, including but not limited to Omeprazole (Prilosec).

  2. Kathi jones

    We don’ t use methotrexate IV, that’s cancer treatment. We take it po, by mouth or IM, into a muscle…hopefully we are safe. Our doses are so small compared to chemo doses.

Leave a Reply

Your email address will not be published. Required fields are marked *